Virginia, 2008

Drought in Virginia, January 29 to 31, 2008

January 29 to 31, 2008 · NWS RNK · 6 events in 6 counties and zones

During the last week of the month, some Virginia counties had drought conditions worsen into the Moderate (D2) category of drought.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

During the last week of the month, some Virginia counties had drought conditions worsen into the Moderate (D2) category of drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 29, 6:48 AM EST, 12 minutes earlier.

Area forecast discussion, Jan 29, 6:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 AM EST TUE JAN 29 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM COMING OUT OF THE PLAINS TODAY WILL PUSH A
VERY STRONG COLD FRONT THROUGH THE REGION TONIGHT. HIGH PRESSURE
WILL BE OVER THE AREA BY WEDNESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WARM AIR ADVECTION WITH A LITTLE ENERGY ALOFT KEEPING CLOUDS AND
LIGHT RAIN/SPRINKLES IN THE AREA THIS MORNING. THIS PRECIPITATION AND
CLOUDS WILL FADE BY MID MORNING. BY THE AFTERNOON...A STRONG COLD
FRONT MOVING THROUGH THE MID WEST/OHIO VALLEY WILL BRING INCREASING
CHANCES OF SHOWERS TO THE AREA. MODELS SHOWING SOME PREFRONTAL
ACTIVITY EARLY IN THE AFTERNOON...BUT BULK OF RAIN WILL BE WITH A
WEAKENING SQUALL LINE LATE IN THE AFTERNOON/EVENING. BREAKS IN THE
CLOUDS TODAY WILL HELP DESTABILIZE THE ATMOSPHERE...BUT NOT ENOUGH TO
BRING THUNDER INTO THE AREA. HOWEVER...STRONG WINDS WILL LIKELY
ACCOMPANY THIS LINE OF CONVECTIVE SHOWERS.

TEMPERATURES BOTTOMED OUT AROUND MIDNIGHT AND HAVE BEEN SLOWLY RISING
DURING THE PER DAWN HOURS. WITH A WARM START TO THE DAY AND 850
TEMPERATURES RUNNING +10C...WE WILL SEE VERY MILD TEMPERATURES
ACROSS THE AREA. AFTERNOON TEMPERATURES RUNNING ABOUT 15F ABOVE
NORMAL BUT WELL SHORT OF EXTREMES. WENT 3-5F WARMER THAN MAV BUT NOT
QUITE AS WARM AS MET. BEING IN THE WARM SECTOR AND WITH A SOUTHERLY
BREEZY...MET TEMPERATURES COULD BE ON TRACK...ESPECIALLY IF THE
CLOUDS BREAK EARLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
WILL BE ISSUING A WIND ADVISORY AND UPGRADING HIGH WIND WATCH TO A
HIGH WIND WARNING FOR THE 05-17Z WEDNESDAY TIME FRAME. MODELS
CONTINUE TO SHOW EXCESSIVELY HIGH PRESSURE RISES AND COLD AIR
ADVECTION ALONG AND JUST BEHIND THE FRONT. AS SPC MENTIONED EXPECT
LINE OF SHOWER TO CROSS THE COUNTY WARNING AREA WITH STRONG WINDS
ALONG WITH THE CONVECTION. WILL BE ADDING WIND GUSTS INTO THE
WEATHER GRIDS BUT WILL KEEP THUNDER OUT. NO CHANGE NEEDED TO WHEN
THE PRECIPITATION ENDS IN THE NORTHWEST WEDNESDAY MORNING OR HOW
FAST THE CLOUDS CLEAR OUT. HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT
SO THE WINDS WILL DROP OFF QUICKLY DURING THE EVENING. HAVE
LOWERED MINIMUM TEMPERATURES ON WEDNESDAY NIGHT SINCE EXPECTING
LIGHT WINDS...DRY AIRMASS AND CLEAR SKY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE HIGH ENDS UP CENTERED OVER NEW YORK AND WEDGING DOWN INTO THE
SOUTHERN APPALACHIANS THURSDAY THROUGH FRIDAY. AT THE SAME TIME A
VERY IMPRESSIVE SYSTEM CLOSES OFF IN THE CENTRAL UNITED STATES.
THERE WILL BE A LARGE PRECIPITATION SHIELD THAT MOVES FROM NORTH TO
SOUTH ACROSS THE FORECAST AREA ON THURSDAY NIGHT WHEN THE ISENTROPIC
LIFT...GULF AND ATLANTIC INFLOW AND UPWARD VERTICAL VELOCITY ARE
MAXIMIZED. STILL SOME TIMING QUESTIONS WITH DIFFERENCES IN THE LONG
RANGE MODELS WITH OVERALL TREND TO SLOW DOWN THE UPPER LOW...BUT
TIMING IN THE CURRENT FORECAST LOOKS REASONABLE AND WILL NOT ADJUST.

EXPECT COLD FRONT TO COME THROUGH ON FRIDAY AND PUSH OUT WEDGE. WILL
BE INCREASING CHANCE OF PRECIPITATION FOR LATE THURSDAY NIGHT AND
EARLY FRIDAY. MAY ALSO EXPAND CHANCE OF FREEZING RAIN. BUFKIT
SOUNDING SHOW SURFACE WET BULB TEMPERATURE DROPS BELOW ZERO AS
PRECIPITATION SATURATES THE NEAR SURFACE AIRMASS AND THE INTENSITY
OF THE PRECIPITATION INCREASES. PLUS...BY THIS TIME TEMPERATURES
ABOVE THE WEDGE ARE WELL WARM ENOUGH TO SUPPORT FREEZING RAIN.
HAVE ALSO LOWERED MAXIMUM TEMPERATURES ON FRIDAY BELOW CURRENT
FORECAST AND MEX GUIDANCE EXPECTING WEDGE WILL NOT BREAK UNTIL
COLD FRONT COMES THROUGH.

SATURDAY NIGHT THRU MONDAY LITTLE CHANGE IS PLANNED AT THIS TIME.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
THERE WILL BE VFR CEILINGS THIS MORNING. AFTER A FEW SPRINKLES AT
LYH THERE WILL BE A BREAK IN THE CHANCE OF RAIN FOR THE REST OF
THE MORNING. SHOWERS WILL MOVE INTO THE WESTERN COUNTY WARNING
AREA AFTER 20Z WITH CEILINGS AND VISIBILTIES LOWERING TO MVFR
VALUES. THE PRECIPITATION WILL SPREAD QUICKLY EAST BETWEEN 00Z AND
06Z. WINDS WILL BECOME GUSTY OUT OF THE SOUTHWEST OVERNIGHT.

A VERY STRONG COLD FRONT WILL CROSS THE AREA EARLY WEDNESDAY
MORNING. A BAND OF SHOWERS IS EXPECTED ALONG THE FRONT WITH A
SURGE OF WIND IMMIDIATELY BEHIND THE FRONT. WIND GUSTS OF 50 TO 60
MPH ARE LIKELY WEDNESDSAY MORNING...ESPECIALLY AT HIGHER
ELEVATIONS. SNOW SHOWERS AT BLF AND LWB WILL END QUICKLY ON
WEDNESDSAY MORNING WITH CONDITIONS BECOMING VFR BY 18Z.

THE NEXT ORGANIZED WEATHER SYSTEM FOR THE FORECAST AREA WILL BE ON THURSDAY
NIGHT INTO FRIDAY MORNING. LINGERING RAIN/SNOW SHOWERS ARE
POSSIBLE FRIDAY AFTERNOON AND FRIDAY NIGHT IN THE FAVORED UPSLOPE
AREAS IN WEST VIRGINIA.

&&

.EQUIPMENT...
SUSPECT DEW POINTS ARE BEING REPORTED FROM KBLF. USE WITH CAUTION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
     VAZ007-009>014-016>020-022>024-032>035.
     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY
     FOR VAZ015.
NC...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
     NCZ003-019.
     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY
     FOR NCZ001-002-018.
WV...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
     WVZ042>045.

&&

SYNOPSIS...AMS/WP
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AMS/RCS
EQUIPMENT...AMS
Hazardous weather outlook, Jan 29, 5:55 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 AM EST TUE JAN 29 2008

NCZ001-002-018-VAZ015-301100-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
555 AM EST TUE JAN 29 2008

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

A LARGE LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE VALLEY
WILL BRING A CHANCE OF FREEZING RAIN LATE THURSDAY NIGHT AND EARLY
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>045-301100-
SURRY-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
555 AM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A LARGE LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE VALLEY
WILL BRING A CHANCE OF FREEZING RAIN LATE THURSDAY NIGHT AND EARLY
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ043>047-058-059-301100-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
555 AM EST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LARGE LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE VALLEY
WILL BRING A CHANCE OF FREEZING RAIN LATE THURSDAY NIGHT AND EARLY
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-301100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
555 AM EST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Appomattox

When
January 29, 7:00 AM EST to January 31, 11:59 PM EST
Where
Appomattox forecast zone
Reported by
Other Federal Agency
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

A Moderate (D2) drought existed over the eastern part of the county.

Drought, Campbell

When
January 29, 7:00 AM EST to January 31, 11:59 PM EST
Where
Campbell forecast zone
Reported by
Other Federal Agency
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

A Moderate (D2) drought existed over the eastern part of the county.

Drought, Carroll

When
January 29, 7:00 AM EST to January 31, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Other Federal Agency
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

A Moderate (D2) drought existed over the southern part of the county.

Drought, Charlotte

When
January 29, 7:00 AM EST to January 31, 11:59 PM EST
Where
Charlotte forecast zone
Reported by
Other Federal Agency
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

A Moderate (D2) drought existed across the county.

Drought, Buckingham

When
January 29, 7:00 AM EST to January 31, 11:59 PM EST
Where
Buckingham forecast zone
Reported by
Other Federal Agency
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

A Moderate (D2) drought existed across the eastern part of the county.

Drought, Franklin

When
January 29, 7:00 AM EST to January 31, 11:59 PM EST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

A Moderate (D2) drought existed across the far southern part of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73501, 73502, 73503, 73504, 73505, 73506.